Reports of possible adverse reactions to COVID-19 vaccines as of 9 March 2021

The Norwegian Medicines Agency has received a total of 4,985 reports of suspected adverse reactions. Of these, 2,479 reports have been assessed. A total of 296 are classified as serious and 2,184 as non-serious.

Publisert: 12.03.2021

​The reports that have been assessed as of 9 March do not contain any information which suggests that the current recommendations regarding the use of COVID-19 vaccines in Norway should be revised.

However, a report has been received of a death in Denmark resulting from a blood clot following vaccination with the AstraZeneca vaccine. On 11 March 2021, the Norwegian Institute of Public Health (FHI) therefore decided to suspend all vaccination with COVID-19 Vaccine AstraZeneca in Norway pending further investigation.

Click here to go to an overview of reports of suspected adverse reactions

Most of the reports concern common adverse and expected reactions, such as pain at the injection site, headache, general malaise with fever, fatigue, nausea and pain in the body. These adverse reactions are known from the studies which formed the basis for the vaccine authorisations. These reactions normally appear on the first or second day after vaccination and last for around 2-3 days. The reactions can be unpleasant, and it is not uncommon to feel so ill that it is necessary to stay off work for a few days.

Reports of blood clots in Norway

As a result of the death in Denmark, the Norwegian Medicines Agency decided to defer publication of this weekly report until all cases involving blood clots following COVID-19 vaccination reported to the ADR Registry had been extracted and assessed.

In Norway, 31 cases of blood clots had been reported as of 9 March for all COVID-19 vaccines, four of which involved younger people. This means that the reports largely concern elderly people who often have other underlying conditions. 

Overview of reports concerning blood clots as of 9 March

  COVID-19 vaccine AstraZeneca Comirnaty (BioNTech/Pfizer)
Over 30 years 1 0
30-39 years 0 1
40-49 years 0 1
50-59 years 0 1
60-69 years 0 0
70-79 years 0 2
Over 80 years  y0 25

 Report of death received after March 9

The Norwegian Medicines Agency and the Norwegian Institute of Public Health (FHI) have received a report of a serious event following vaccination with the AstraZeneca vaccine. The report concerned a brain haemorrhage with a fatal outcome in a younger person. It has not been concluded that there is any link between the vaccine and the unexpected death. This will be thoroughly investigated.

How to report adverse reactions

Healthcare professionals are obliged to report suspected new, unexpected and serious adverse reactions. Staffing levels at the Norwegian Institute of Public Health (NIPH) have been strengthened, and RELIS is assisting NIPH in the assessment of reports, enabling them to be assessed more rapidly. It is important that healthcare professionals state the relevant batch number when reporting adverse reactions.

We ask healthcare professionals who suspect adverse reactions following vaccination to report the event as soon as possible. It is particularly important to report suspected cases of new, unexpected or serious adverse reactions. Health professionals should be particularly aware if a vaccinated person has developed symptoms which may be compatible with a blood clot following vaccination.

The general population can report adverse reactions via helsenorge.no, but you should consult a doctor or other healthcare professional in the case of suspected serious or unexpected adverse reactions following vaccination.

International cooperation 

Reports of adverse reactions following vaccination are followed up by the Norwegian Medicines Agency in partnership with the Norwegian Institute of Public Health and the regional medicines information and pharmacovigilance centres (RELIS). The Norwegian Medicines Agency is responsible for the National ADR Register, and exchanges adverse reaction data with the European Medicines Agency (EMA) and the World Health Organization (WHO). This provides us with a better basis for assessing causation and implementing measures to safeguard patient safety.

 

To read more Press Release articles, click here.